Clinical reference calculator

Glasgow Coma Scale Calculator

Add eye, verbal, and motor response scores for a documented Glasgow Coma Scale assessment.

Calculator inputs

Enter the available information

GCS
Calculated result

Result summary

Your result will appear here

Complete every required field, then select the calculate button.

1

What is Glasgow Coma Scale?

The Glasgow Coma Scale (GCS) records three observed responses: eye opening, verbal response, and motor response. Adding the three component scores produces a total from 3 to 15. The scale gives clinicians a shared, compact way to describe a person’s level of responsiveness and to follow changes over time.

A total should never replace the three components. The same total can arise from different response patterns, and those patterns can matter clinically. A useful report therefore looks like E4 V5 M6 = 15, with a note when a component cannot be tested.

This calculator is an educational arithmetic aid. It does not diagnose a brain injury, establish its cause, decide treatment, or predict an individual outcome. Reduced responsiveness can be an emergency. Anyone who is difficult to wake, suddenly confused, having a seizure, or showing new neurological symptoms needs prompt assessment through local emergency services.

2

How to Use This Calculator

  1. Observe eye opening and choose the matching score from 1 to 4.
  2. Assess verbal response and choose a score from 1 to 5.
  3. Assess motor response and choose a score from 1 to 6.
  4. Select Calculate, then record both the components and total.

Use the best observed response under the relevant clinical protocol. Assessment requires training: “withdrawal” is not the same as abnormal flexion, and confused conversation is not the same as inappropriate words. Local guidance also governs how stimulus is applied.

Document factors that interfere with testing, including an endotracheal tube, language difference, hearing impairment, paralysis, sedation, intoxication, facial swelling, or pre-existing neurological disability. A mathematically valid total can still be clinically misleading if a component was guessed rather than testable.

Serial observations made with consistent technique are often more informative than one isolated number. Record the time, circumstances, component scores, and any intervention between assessments.

3

Formula Used

GCS total = E + V + M

Eye opening (E) ranges from 1 to 4, verbal response (V) from 1 to 5, and motor response (M) from 1 to 6. The smallest possible total is 3 and the largest is 15.

Ranges such as 13–15, 9–12, and 3–8 are often used as broad communication bands in trauma literature. A band is not itself a diagnosis. Context, trend, airway status, pupil findings, vital signs, medications, and the reason for altered consciousness all remain essential.

4

Variables Explained

Glasgow Coma Scale components
ComponentRangeWhat is recorded
Eye response (E)1–4Best eye-opening response, from none to spontaneous.
Verbal response (V)1–5Best verbal response, from none to oriented conversation.
Motor response (M)1–6Best motor response, from none to obeying commands.
Total3–15Sum of E, V, and M when every component is testable.
5

Worked Example

Suppose a person opens their eyes to speech (E3), speaks in confused conversation (V4), and obeys commands (M6). The total is:

E3 + V4 + M6 = GCS 13

The complete record is “GCS 13 = E3 V4 M6,” not simply “13.” If the verbal response cannot be tested because of an endotracheal tube, assigning an invented V1 and presenting an ordinary total hides the limitation. Follow the documentation convention used by the treating service, such as recording the component as not testable.

At the upper end, E4 V5 M6 sums to 15. A score of 15 does not rule out concussion, bleeding, intoxication, or later deterioration; it only records those responses at that time.

6

Why Use This Calculator?

A higher score reflects more responsive behavior on the three tested dimensions at that moment. A lower score signals impaired responsiveness but does not identify why it occurred. Head injury, stroke, seizure, low oxygen, metabolic disturbance, drugs, infection, and many other conditions can alter responses.

Trend and components matter. A fall from 14 to 11 may be more concerning than an unchanged isolated score, while sedative medication can lower a score without representing the same process. Clinicians interpret GCS alongside examination and history.

The adult scale also requires care in children who are too young for adult verbal tasks; pediatric adaptations may be used. This page should not guide home monitoring or delay urgent care.

7

Common Mistakes

  • Reporting only the total and losing the component pattern.
  • Calling a score a diagnosis of mild, moderate, or severe brain injury.
  • Guessing a response when intubation, sedation, paralysis, or another barrier prevents testing.
  • Confusing withdrawal from pain with localization of pain.
  • Failing to record the time and circumstances of observation.
  • Assuming a score of 15 rules out a serious condition.
  • Using adult verbal criteria for a child without appropriate guidance.
  • Delaying emergency assessment while repeatedly recalculating a score.
8

Frequently Asked Questions

Is a GCS total a diagnosis?

No. It describes observed responsiveness. It neither establishes a cause nor replaces a clinical assessment.

Why should the component scores be written down?

Different combinations can produce the same total, so E, V, and M preserve information that the sum hides.

What if verbal response cannot be tested?

Document why it is not testable and follow the local reporting convention. Do not silently substitute a guessed score.

Does GCS 15 rule out a head injury?

No. A person can have an important injury or later deterioration despite a score of 15 at one assessment.

Can medication affect the score?

Yes. Sedatives, anesthetics, paralytic agents, alcohol, and other substances may affect one or more responses.

Should I use this calculator during an emergency?

Call local emergency services for sudden or severe reduced responsiveness. A calculator should never delay urgent assessment.

Why are repeated scores useful?

A consistently obtained trend can show improvement or deterioration and can be interpreted with events between assessments.

Is the adult scale suitable for every child?

Young children may require pediatric response descriptions because adult verbal and motor tasks may not fit their developmental stage.

9

Sources & References